Tapering down Effexor/venlafaxine - experiences?

bellbird

Sponsor
Hi,

I've been on 375mg (225mg morning, 150mg midday) venlafaxine for about a year now. It was ramped up pretty rapidly during my inpatient stay in May-June last year.

My doctor and I have talked about tapering down my midday dosage by 37.5mg (the smallest XR capsule size) to try and reduce some of my nightmare vividness (as venlafaxine, like a lot of psych meds, can increase this).

We're trying to make adjustments to my current meds to see if anything will help, rather than just adding another psych med into the mix.
I'm currently on the maximum venlafaxine dosage and it makes sense to try and adjust that one slightly, especially since I'm no longer diagnosed with MDD (just have dark patches around anniversaries etc.).

However, I'm well aware of the reputation that Effexor/venlafaxine has with regards to being tapered down and I'm wondering if anyone would be willing to share their experiences with this. Particularly if you've tapered slowly from a higher dosage, as opposed to a lower dosage -> stop.

Thanks!
 

Innordinate

MyPTSD Pro
Effexor's my favorite med because i didn't have any problems tapering off. Done it twice- both times from high dosages, one after being on it for 2+ years and once 7 months.

It'll be different for everyone but yeh- zero problems for me.
 

Neverthesame

Not Active
I have taken Venlafaxine and had to quit it in a somewhat drastic manner.
I made a thread documenting the effects of the discontinuation syndrome on myself. As with all psychiatric medications, the individual experiences probably vary wildly from person to person, but I'll link it here in case it's of interest to you. *Thread*

Just a warning, my punctuation is atrocious...er than usual.
 

Strangelongtrip

MyPTSD Pro
The first time I went off of it was....not good. I had been on it for 2 years but a very low dose. I went off of it against doctors orders, because I was an idiot teenager but a lot of it was I thought it was "depressing me" when really I was being abused. I got REALLY sick, but it was over in a few days and I stabilized somewhat.

The second time I was put on it and went off I didn't have many problems. I hadn't been on it long and the dose was low, and it gave me really weird side effects like worsening my tachycardia and such so I weaned off of it. It caused some emotional instability but I didn't have too many issues! Wishing you luck with it!!
 

bellbird

Sponsor
Thanks @Strangelongtrip and @Deanna :)

I'm not sure what day I'm on now; somewhere over a week. And still no discontinuation symptoms, so I'm pretty pleased with that.

I know that doesn't guarantee that all steps down will be symptom free, but at least I know I have the potential for them to be.

I'd imagine I'll be staying on this dose another couple weeks before making the next step down, but I'll see my GP on Monday and will check with her then.

Since our current end goal is taking away my midday dose (originally 150mg), I'll have 3 more steps down of 37.5mg each to get there, and hopefully my nightmares will be a bit less vivid when I do.
 

bellbird

Sponsor
An update!
I've continued to taper down my venlafaxine and have been doing so well.
225mg in morning as usual.
But 75mg at lunch now.
After being on this dose for a while, I then dropped down to 37.5mg at lunch.
And then after a short while on that, we moved the 37.5mg to the morning as well, so that for the first time in 18 months I had no midday medication dosage.

I haven't had any withdrawal symptoms so far with any of the steps down.
I've also found my libido is improving, and I'm feeling more sleepy in the evenings (though still nowhere near sleepy enough to fall asleep without sleep meds) since taking away mid day meds.

On Friday I'll be dropping 37.5mg from the morning, so that I just have a morning dose of 225mg (== 3/5 of the venlafaxine I was on three months ago!)
My GP and I have been pretty stunned with how well I'm tolerating this reduction. It's a nice feeling.
 
Top